Suspect poisoning? US: ASPCA Poison Control (888) 426-4435 · UK: 01202 509 000 · Severe symptoms → nearest emergency vet now.

My dog only licked one of my thyroid medication tablets — is that still dangerous?

Dogs · Emergency guide

Last reviewed: 2026-09-05 · Reference ranges: ASPCA, Pet Poison Helpline & Merck Veterinary Manual

Short answer

Yes, even licking or ingesting a single thyroid pill can be dangerous for a dog, depending on the strength of the medication and your dog's size. Levothyroxine is a potent hormone, and a small dose can still cause agitation, increased heart rate, and tremors in a sensitive or small-breed dog. You should call your veterinarian right away with the medication bottle in hand so they can assess the risk based on the exact dosage. Do not assume it's safe just because it was only one pill.

Why even a single lick matters for small dogs

Thyroid medications like levothyroxine are dosed precisely for human bodies, which means even trace amounts can overwhelm a dog's system. A lick transfers some of the drug's coating, and while it's less than swallowing the pill whole, small breeds or dogs under 10 kg may react strongly. The hormone disrupts their metabolism almost immediately, so waiting to see if symptoms develop isn't safe.

Watch for subtle changes first: excessive thirst, pacing, or refusing food within the next hour. These can escalate to shaking or a racing heart rate as the drug absorbs. If your dog is under 5 kg or has a history of heart issues, assume the risk is higher and contact a vet now—don't wait for visible distress.

How the pill's strength changes the risk

Human thyroid meds come in doses ranging from 25µg to 300µg, and that variability matters. A higher-dose pill leaves more residue when licked, especially if it's a scored tablet that crumbles easily. Check your prescription bottle: if it's 100µg or above, treat this as an emergency even if your dog seems fine initially.

Dogs metabolize levothyroxine faster than humans but are far more sensitive to its effects. What looks like a minor exposure can cause their body temperature and blood pressure to spike unpredictably. If you're unsure of the pill strength, err on the side of caution—bring the medication packaging to the vet for accurate assessment.

The first three hours after exposure

Absorption starts rapidly, so the next few hours are critical. Confine your dog in a quiet, cool space to minimize stress on their cardiovascular system. Avoid offering water or food unless directed by a professional, as this can sometimes accelerate drug absorption in the stomach.

Time matters here: if it's been under 30 minutes since the lick, your vet may recommend specific interventions. Beyond that window, treatment shifts to managing symptoms rather than preventing absorption. Note any unusual behavior—hyperactivity, whining, or dilated pupils—with exact times to help the medical team gauge progression.

Why small exposures still need professional input

Unlike some toxins where a tiny amount is harmless, thyroid medication has no true 'safe threshold' for pets. A vet needs to calculate risk based on your dog's weight, the pill's potency, and how much was likely ingested versus just mouthed. Blood tests may be required to check hormone levels even if symptoms seem mild.

Some dogs show delayed reactions 12–24 hours later as their body struggles to rebalance. Don't assume safety after a calm initial period—request a vet's guidance on monitoring duration. They may advise checking heart rate every few hours or watching for late-onset muscle weakness that could indicate complications.

The step-by-step response, from the first minute to the vet visit, is in our Thyroid Medicines (Levothyroxine) emergency guide.

Open the full emergency guide: Thyroid Medicines (Levothyroxine) →